Can Finasteride Cause a Foggy Mind and Concentration Problems?

Dear Dr. Mohebi,

I have been taking Propecia (Finasteride) for about a year and a half. Lately, I’ve been experiencing side effects which I finally linked to Propecia. I have been feeling foggy minded with an inability to concentrate. I find myself in somewhat of a daze constantly. After doing some online research, I’ve found others with the same symptoms. My primary care physician says it’s not listed as a side effect but it’s definitely possible.

Should I continue to take this medication? I am currently on 1mg every day. Should I cut it down to .5mg or take it every other day?

Also, is it possible to discontinue taking the medication without losing hair in the crown area? Would a hair transplant be sufficient to cover that area as well without taking Propecia daily for the rest of my life?

A:

While the symptoms you listed are reported side effects of finasteride, they are not necessarily linked to the mediation through scientific studies. Reducing the dose to half, or taking the medication every other day, can be tried to see if the side effects can be improved. However, if they don’t work, you will need to stop taking the medication.

A hair transplant brings permanent hair to the transplanted area. The transplanted hair does not require finasteride for its growth.  Patients need to take finasteride to stop further loss of their native hair and to prevent the need for further hair transplantation.